Bad Outcomes From Hypoglycemic Coma

Dr. Bill Quick Health Pro
  • Someone recently asked

     

    Do you die from being in a hypoglycemic coma?

     

    My reply:

     

    Severe hypoglycemia (low blood sugar) is scary, and can result in bad outcomes, including death. In a study done a few years ago of 102 diabetic patients with hypoglycemic coma from diabetes drugs (including insulin, glyburide, and combined therapy which included insulin and glyburide), the authors reported that physical injuries occurred in 7 patients, myocardial ischemia in 2 patients, stroke in 1 patient, and 5 patients died. Risk factors contributing to hypoglycemia in these patients included: (1) age older than 60 years, (2) kidney malfunction, (3) decreased intake of food, and (4) infection. Fourteen patients concomitantly received drugs that potentiated hypoglycemia, including beta-blockers, sulfamethoxazole-trimethoprim, aspirin, and cimetidine.

    Add This Infographic to Your Website or Blog With This Code:

     

    (A separate study  pointed out that Hypoglycemic Convulsions Cause Serious Musculoskeletal Injuries in Patients With IDDM.)

     

    I doubt if the outcomes of these reports  would be much different if they were repeated this year: hypoglycemia can be dangerous, and sometimes fatal.

     

    I can recall two rather dramatic episodes during my years in practice. In one case, a woman with diabetes (not my patient) died when she drove her automobile across a railroad grade crossing, into the side of a stopped train which was blocking the highway; as I recall, it was later documented that her glucose level had been low at the time. In a second incident, a patient of mine was found by neighbors searching for her: she had been in an auto accident where her car overturned on a rural road many miles from where she should have turned onto a different highway. She had no memory of where she was driving, nor of the accident itself. This patient had been having recurrent hypoglycemic episodes during the days immediately before her accident, as she was in the middle of a pregnancy and was trying to tighten up her control. She fractured her back in the accident, and spent weeks in the hospital in a full-body cast.

     

    I’d like to point out that hypoglycemia  can range from mild (recognized by the person with diabetes and treated without assistance from others) to severe (requiring assistance from someone else to treat -- or risking disaster if not treated). Mild-to-moderate hypoglycemia is common in patients treated with diabetes drugs. Severe hypos are possible, especially in patients with insulin therapy. And there’s a particularly nasty complication of hypos, called “hypoglycemia unawareness.” I’ve written about this before.

     

    Hypoglycemia remains a major challenge in the care of people with diabetes. We’re like Goldilocks, who didn’t want her porridge too hot or too cold -- we don’t want our blood sugar too high, nor too low, but just right. To keep our blood sugar from crashing, standard advice includes

    • Eat your meals on time.
    • Don't skip meals or snacks.
    • Learn to adjust your food and diabetes medicine for exercise.
    • Test your blood sugar on schedule.
    • Do extra tests when you don't feel normal, and write down the results in your log book.

    (I should add that some of this advice can be modified if the patient is on an intensive insulin program using an insulin pump and continuous glucose monitoring.)

  •  

    Add This Infographic to Your Website or Blog With This Code:

    I would suggest that CGM should be standard part of the treatment program for anyone with a tendency to have hypoglycemic episodes -- see a discussion on the Use of Continuous Glucose Monitoring in the Detection and Prevention of Hypoglycemia. If you are worried about hypos, please consider getting CGM.

Published On: November 30, 2012